Colorado, 2013

Winter Storm and High Wind in Colorado, November 15 to 17, 2013

November 15 to 17, 2013 · NWS PUB · 7 events in 7 counties and zones

A strong weather disturbance caused heavy snow accumulations across the Continental Divide, and a high wind episode across the eastern mountains and I-25 corridor. Snow amounts were above 8 inches across the higher terrain, with both Monarch and Wolf Creek ski areas receiving nearly 1 1/2 feet of snow.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong weather disturbance caused heavy snow accumulations across the Continental Divide, and a high wind episode across the eastern mountains and I-25 corridor. Snow amounts were above 8 inches across the higher terrain, with both Monarch and Wolf Creek ski areas receiving nearly 1 1/2 feet of snow. In addition, winds gusted up to 75 mph at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 15, 10:55 AM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Nov 15, 10:55 AM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1055 AM MST FRI NOV 15 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 411 AM MST FRI NOV 15 2013

...SNOW FOR THE WESTERN MOUNTAINS AND CRITICAL FIRE WEATHER
CONDITIONS FOR THE SOUTHEAST PLAINS...

UPPER TROF IS CURRENTLY DROPPING TO THE SOUTHEAST INTO THE NORTHERN
GREAT BASIN.  MODELS MOVE THIS TROF ACROSS THE FORECAST LATE THIS
AFTERNOON THROUGH TONIGHT...SPREADING SNOW HEAVY AT TIMES ACROSS THE
MOUNTAIN AREAS BEGINNING LATE THIS AFTERNOON AND CONTINUING THROUGH
TONIGHT.  NAM IS STILL HEAVIER WITH WITH SNOWFALL AMOUNTS WITH 6 TO
12 INCHES ACROSS THE EASTERN SAN JUANS AND THE MOSQUITO RANGES
COMPARED TO THE GFS WHICH HAS 3-6 INCHES.  THERE WILL BE A PERIOD OF
STRONG SOUTHWEST FLOW PROVIDING FAVORABLE OROGRAPHICS FOR THE
EASTERN SAN JUAN MOUNTAINS...AND WILL BE JUST WAITING ON THE
MOISTURE TO ARRIVE.  SATELLITE IMAGERY SUGGESTS THAT MOISTURE IS NOT
TOO FAR AWAY ACROSS AZ...HOWEVER THINK THAT MAY MOSTLY BE MID/HIGH
LEVEL MOISTURE AND WILL HAVE TO WAIT FOR THE 12Z RAOBS TO TELL FOR
SURE.  AREA RADARS ARE NOT SHOWING MUCH GOING ON ACROSS AZ.
ANYWAY...THIS SEEMS TO POINT TO A LATE AFTERNOON START TIME TO THE
HEAVIER SNOWFALL ALONG THE CONTINENTAL DIVIDE...AND CURRENT 21Z
TIMING OF HIGHLIGHTS OUT WEST STILL LOOKS GOOD. THERE WILL BE A
PERIOD OF INSTABILITY TOO IN THE AFTERNOON WHICH IS PARTIALLY THE CAUSE
FOR THE NAM12 HEAVIER QPF AMOUNTS.  HAVE SPLIT THE DIFFERENCE
BETWEEN THE MODELS AND GONE WITH 4-8 INCHES AMOUNTS FOR THE HIGHER
ELEVATIONS OF THE CONTINENTAL DIVIDE.  WHILE THIS IS WELL WITHIN
ADVISORY RANGE...THE SEEMINGLY LONG DURATION TO THE SNOWFALL BETWEEN
THIS SYSTEM...THEN NEXT ONE QUICK ON ITS HEALS FOR SATURDAY HAS
LEANED US TOWARDS UPGRADING THE EASTERN SAN JUANS AND THE SAWATCH
RANGE ABOVE 10-11KFT TO A WINTER STORM WARNING.  THERE WILL BE
STRONG MTN TOP WINDS OVER THE AREA THIS AFTERNOON AND THIS EVENING
AS THE UPPER JET PASSES OVERHEAD...SO EXTENSIVE BLOWING AND DRIFTING
SNOW WILL BE POSSIBLE WITH IMPACTS MORE IN THE REALM OF WARNING
CRITERIA RATHER THAN ADVISORY.  HOWEVER...THE HEAVIER SNOW WILL
LIKELY COME WITH STORM NUMBER TWO LATER SATURDAY (SEE BELOW FOR
DETAILS).

SNOW WILL ALSO SPREAD EASTWARD INTO THE SOUTHEAST MOUNTAINS THIS
EVENING...HOWEVER MOST OF THE MOISTURE WILL BE INTERCEPTED BY THE
WESTERN MTS...SO SOME LIGHTER ACCUMULATIONS OF 1-3 INCHES WILL BE
POSSIBLE ALONG THE CREST OF THE SANGRES THROUGH TONIGHT.  OF GREATER
CONCERN WILL BE THE POTENTIAL FOR A MOUNTAIN WAVE SET UP TO
OCCUR TOWARDS 12Z SATURDAY. FIRST UPPER JET PULLS AWAY...AND THE
NEXT IS POISED TO MOVE IN SATURDAY AFTERNOON.  THIS LEADS TO A
PERIOD OF REVERSE SHEAR...WITH A MTN TOP INVERSION DEVELOPING WITHIN
THE SUBSIDENCE BEHIND THE FIRST WAVE TOWARDS 12Z ACROSS THE SE MTS.
THIS COULD LEAD TOWARDS A WINDOW FOR MTN WAVE INDUCED HIGH WINDS FOR
THE LOWER ELEVATIONS OF THE SANGRE DE CRISTO MOUNTAINS...WET
MOUNTAINS AND PIKES PEAK TOWARDS SUNRISE SATURDAY MORNING.  MODEL
CROSS-SECTIONS ON THE LOCAL 4KM WRF HAVE BEST POTENTIAL ACROSS THE
SOUTHERN SANGRE DE CRISTO MOUNTAINS/ADJACENT SRN I-25 CORRIDOR
TOWARDS 12Z. A HIGH WIND WATCH MAY BECOME NECESSARY IF FUTURE MODEL
RUNS CONTINUE THIS TREND...BUT FOR NOW WILL TAKE A WAIT AND SEE
APPROACH AS THIS EVENT IS STILL WELL OFF INTO THE LATE 2ND AND MOSTLY 3RD
PERIOD.

FINALLY...OTHER CONCERN TODAY WILL BE FOR CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE SOUTHEAST PLAINS.  VARIOUS SHORT RANGE MODELS
SPREAD WESTERLY WINDS OFF THE SE MTS INTO THE ADJACENT PLAINS DURING
THE AFTERNOON.  MAIN CHALLENGE WILL BE HOW FAR EAST THESE WINDS
SPREAD AND FOR HOW LONG THEY WILL REMAIN GUSTY.  THE USUAL WINDY
SPOTS...ACROSS SOUTHERN EL PASO COUNTY OVER FT CARSON AND ACROSS NRN
EL PASO COUNTY...AS WELL AS THE SOUTHERN I-25 CORRIDOR FROM JUST
SOUTH OF PUEBLO TO TRINIDAD SHOULD SEE THE GUSTY SOUTHWEST WINDS
SPREAD IN SOONEST.  IT MAY TAKE A LITTLE LONGER FOR THE GUSTY WINDS
TO SPREAD EASTWARD INTO KCOS (WHICH IS IN A WIND LULL IN THE WAKE OF
PIKES PEAK INITIALLY) AND INTO KPUB (IN THE WAKE OF THE WET MTS).
HOWEVER...WINDS SHOULD MIX EASTWARD INTO MOST OF THE SOUTHEAST
PLAINS BY THIS AFTERNOON.  AS USUAL...MODEL DEW POINTS LOOK TOO
HIGH...THOUGH SUSPECT THAT THEY WILL INCREASE SOME NEAR THE
MOUNTAINS DURING THE LATE AFTERNOON AS MOISTURE STARTS TO ADVECT IN
FROM THE WEST.  ALL IN ALL...LOOKS LIKE CRITICAL FIRE WEATHER
CONDITIONS SHOULD MATERIALIZE FOR MOST OF THE SOUTHEAST PLAINS FOR A
3 HOUR DURATION...WITH CONDITIONS LOOKING A LITTLE MORE MARGINAL THE
FARTHER NORTHEAST ONE GOES.  HAVE UPGRADED THE WATCH TO A RED FLAG
WARNING...AND HAVE SPREAD IT EASTWARD SOME.  THIS JIVES PRETTY WELL
WITH SPC DAY 1 FIRE WX OUTLOOK.   -KT

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 411 AM MST FRI NOV 15 2013

...HEAVY SNOW FOR THE DIVIDE SATURDAY...

MAIN FOCUS IN THE EXTENDED WILL BE SATURDAY INTO SUNDAY MORNING
ACROSS THE CONTDVD. A SHORT WAVE WILL BE MOVING THROUGH WY AND ON TO
THE DAKOTAS AND NE DURING THIS PERIOD. BUT THE MAIN DRIVER WILL BE
THE UPPER JET...A 130 KT JET STREAK DIRECTED STRAIGHT AT THE DVD
LATE SATURDAY. COUPLED WITH FAIRLY STEEP MID LEVEL LAPSE
RATES...EXPECT SNOW TO INTENSIFY OVER THE DVD DURING THE MORNING
HOURS AND BECOME QUITE INTENSE SATURDAY AFTERNOON THROUGH SAT
EVENING. THE ERN SAN JUANS SHOULD PICK UP AN ADDITIONAL 5 TO 9
INCHES OF SNOW DURING THIS TIME. THE MAIN FOCUS FOR HEAVY ACCUMS
WILL BE NORTH OF KMYP...WHERE LAPSE RATES AND WINDS WILL BE
STRONGEST. WILL LIKELY SEE BLIZZARD CONDITIONS MET FOR THE HIGHEST
ELEVATIONS OF THE SAWATCH RANGE...BUT SINCE IMPACT WILL BE LOWER DUE
TO THE RELATIVELY BRIEF DURATION AND THE REMOTE LOCATION...WILL KEEP
THINGS COVERED WITH THE WINTER STORM WARNING. WILL EMPHASIZE THAT
CONDITIONS WILL BE EXTREMELY HAZARDOUS ABOVE TREELINE SAT AFTERNOON
AND EVENING...WITH HURRICANE FORCE GUSTS RESULTING IN WHITEOUT
CONDITIONS. SNOW TOTALS FOR THE SAWATCH WITH THIS SYSTEM WILL LIKELY
RANGE FROM 6 TO 12 INCHES WITH SOME LOCALLY HIGHER TOTALS...BUT WITH
THE STRONG WINDS SIGNIFICANT DRIFTING WILL OCCUR.

OTHER WX THREAT THIS WEEKEND WILL BE THE POTENTIAL FOR HIGH WINDS
BOTH SAT AND SUN ACROSS THE LEE SLOPES OF THE ERN MTS. AS
MENTIONED IN THE SHORT TERM DISCUSSION...FAIRLY IMPRESSIVE REVERSE
SHEAR SETS UP OVER THE SRN SANGRES EARLY SAT MORNING...WITH RIDGE
TOP WINDS AROUND 75 KTS OVER THE SPANISH PEAKS. HIGH RES MODELS
NOT SHOWING MUCH PROPAGATION OF MT WAVES HOWEVER. WILL HAVE TO
KEEP A CLOSE EYE ON THIS POTENTIAL OVER THE NEXT 12-24 HOURS.

STRONG CROSS BARRIER FLOW SHIFTS TO THE PIKES PEAK REGION EARLY
SUN MORNING...ESPECIALLY IN THE 10-15Z TIME FRAME ON SUN. H6 WINDS
ARE 90 KTS PLUS DURING THIS TIME. NOT SEEING MUCH MT WAVE POTENTIAL
AS THE JET REMAINS ELEVATED...BUT BRUTE FORCE WINDS WILL LIKELY
RESULT IN VERY STRONG WINDS FOR THE PIKES PEAK SUMMIT EARLY SUN.
WOULD NOT BE SURPRISED TO SEE A 100 KT SUMMIT GUST DURING THIS
TIME.

FOR THE PLAINS...JUST MORE WIND...AND LIKELY PRETTY GUSTY IN THE
AFTERNOON WITH THE STRONGER WESTERLIES MIXING DOWN TO THE SURFACE.
COULD SEE TEMPS APPROACH 70 DEGREES FOR THE FAR SERN PLAINS. HAVE
GONE WITH DEWPOINTS SEVERAL DEGREES LOWER THAN THE LOWEST MODEL
GUIDANCE...BUT RH VALUES STILL LOOK TO BE HIGH ENOUGH TO PRECLUDE
FIRE WEATHER HIGHLIGHTS SAT AFTERNOON. HOWEVER...FIRE DANGER WILL
STILL BE QUITE HIGH DUE TO THE GUSTY CONDITIONS.

SUNDAY INTO MONDAY...EXPECT THINGS TO CLEAR NICELY BEHIND THE
DEPARTING TROUGH. TEMPS WILL BE NR OR SLIGHTLY ABOVE AVERAGE
SUNDAY...THEN SLOWLY REBOUND INTO EARLY NEXT WEEK AS ZONAL FLOW
ALOFT BECOMES ESTABLISHED. THE DRY AND WARMER TREND WILL CONTINUE
INTO MID WEEK...BEFORE THE NEXT SYSTEM MOVES INTO THE ROCKIES LATE
WED INTO THURSDAY. THIS SYSTEM DOES NOT LOOK TERRIBLY
IMPRESSIVE...BUT WILL AT LEAST BRING A BETTER CHANCE OF PRECIP TO
THE PLAINS DUE TO THE MORE WRLY TRAJECTORY AND BETTER PACIFIC
MOISTURE. ROSE

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1040 AM MST FRI NOV 15 2013

GUSTY WINDS WILL BE THE MAIN CONCERN FOR THE TAF SITES TODAY
THROUGH SATURDAY AS A SERIES OF WEATHER SYSTEMS MOVES THROUGH THE
REGION. INVERSION HAS JUST BROKEN AT KALS AS OF 1730Z...AND EXPECT
GUSTY SW WINDS BY 19Z...CONTINUING UNTIL AT LEAST 01Z THEN
GRADUALLY DIMINISHING OVERNIGHT. AT KCOS...MODERATE ROTOR EVIDENT
AS OF 17Z WITH KAFF WEST G40 AND KCOS LIGHT EASTERLY. EXPECT ROTOR
TO BREAK DOWN AND W-SW WINDS TO DEVELOP AT THE TERMINAL BY 19Z-
20Z...WITH GUSTS TO AT LEAST 25 KTS INTO THE EVENING BEFORE
GRADUALLY DIMINISHING TOWARD 06Z. AT KPUB...MAY TAKE UNTIL 20-21Z
BEFORE STRONGER W-SW WINDS FINALLY SURFACE. CIGS SHOULD STAY IN
THE VFR CATEGORY AT TAF SITES TONIGHT AND SATURDAY...THOUGH KALS
COULD SEE VCSH STARTING AROUND 00Z. WILL ALSO HAVE TO WATCH KCOS
CLOSELY FOR POTENTIAL WIND SHEAR AFTER 06Z TONIGHT.
MEANWHILE...EXPECT WIDESPREAD MTN OBSCURATIONS WITH LIFR
CONDITIONS DUE TO SN BLSN ALONG THE CONTINENTAL DIVIDE BEGINNING
THIS AFTERNOON AND CONTINUING TONIGHT AND SATURDAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR COZ222-
227>233-235>237.

WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 6 AM MST
SUNDAY FOR COZ058-059-061.

WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 11 PM MST
SATURDAY FOR COZ066-067.

WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 11 PM MST
SATURDAY FOR COZ068.

WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 6 AM MST SUNDAY
FOR COZ060.

&&

SHORT TERM...KT
LONG TERM...ROSE
AVIATION...PETERSEN
Hazardous weather outlook, Nov 15, 6:25 AM MST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
625 AM MST FRI NOV 15 2013

COZ058>089-093>099-161330-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
625 AM MST FRI NOV 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW AND WIND WILL INCREASE ALONG THE CONTINENTAL DIVIDE THIS
AFTERNOON AND BECOME HEAVY AT TIMES LATE THIS AFTERNOON THROUGH
TONIGHT.  THE HEAVIEST SNOW IS EXPECTED TO FALL ACROSS THE EASTERN
SAN JUAN MOUNTAINS AND THE SAWATCH RANGE WHERE SNOWFALL AMOUNTS OF 4
TO 8 INCHES WILL BE POSSIBLE BY LATE TONIGHT.  GUSTY WEST WINDS 20
TO 35 MPH WITH GUSTS UP TO 50 MPH WILL BE POSSIBLE ACROSS THE HIGHER
TERRAIN TONIGHT RESULTING IN WHITE OUT CONDITIONS IN BLOWING AND
DRIFTING SNOW OVER THE MOUNTAIN PASSES.  THIS WILL RESULT IN
HAZARDOUS TRAVEL CONDITIONS PARTICULARLY OVER WOLF CREEK AND MONARCH
PASSES. THE LA GARITA MOUNTAINS WILL SEE SNOWFALL AMOUNTS OF 3 TO 6
INCHES...WITH AROUND 2 TO 5 INCHES POSSIBLE FOR THE RIO GRANDE
VALLEY AND THE CENTRAL AND WESTERN PORTIONS OF LAKE COUNTY.

SNOW WILL SPREAD EASTWARD INTO THE SANGRE DE CRISTO MOUNTAINS...AND
THE HIGHER ELEVATIONS OF PIKES PEAK AND THE WET MOUNTAINS.  HOWEVER
SNOWFALL ACCUMULATIONS WILL REMAIN LIGHTER WITH AROUND 1 TO 3 INCHES
POSSIBLE BY LATE TONIGHT.

GUSTY WINDS AND LOW RELATIVE HUMIDITY VALUES WILL SPREAD EASTWARD
ACROSS THE SOUTHEAST PLAINS THIS AFTERNOON.  SOUTHWEST WINDS GUSTING
TO AROUND 30 TO 35 MPH...COMBINED WITH HUMIDITY VALUES DROPPING TO
AROUND OR SLIGHTLY BELOW 15 PERCENT...WILL LEAD TO CONDITIONS
FAVORABLE FOR RAPID RATES OF FIRE SPREAD.  USE CAUTION TODAY TO
AVOID THE START OF WILD FIRES AS THEY MAY QUICKLY SPREAD OUT OF
CONTROL. WINDS WILL DIMINISH THIS EVENING...BUT COULD INCREASE AGAIN
ALONG THE LOWER EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS LATER
TONIGHT WITH GUSTS TO AROUND 50 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER A BRIEF LULL IN THE SNOWFALL EARLY SATURDAY...A SECOND STORM
SYSTEM WILL MOVE INTO COLORADO SATURDAY AFTERNOON. THIS STORM WILL
BRING ANOTHER ROUND OF MODEARTE TO HEAVY SNOW TO THE CENTRAL MOUNTAINS
THROUGH SUNDAY MORNING. TOTAL SNOWFALL ACCUMULATIONS OF OVER A
FOOT WILL BE POSSIBLE FOR THE EASTERN SAN JUANS AND SAWATCH
MOUNTAINS ABOVE 10000 FEET ELEVATION. STRONG SOUTHWEST TO WEST
WINDS WILL RESULT IN SIGNIFICANT BLOWING AND DRIFTING SNOW...WITH
VISIBILITIES DROPPING TO NEAR ZERO AT TIMES IN THE PASSES. TRAVEL
IN THIS AREA WILL BECOME EXTREMELY HAZARDOUS DURING THIS TIME.

OVER THE EASTERN MOUNTAINS...ONLY LIGHT SNOW ACCUMULATIONS ARE
ANTICIPATED. HOWEVER...STRONG WINDS WILL AFFECT THE HIGHER
ELEVATIONS AND EASTERN SLOPES ESPECIALLY SATURDAY AND SUNDAY
MORNINGS. THE STRONGEST WINDS SATURDAY WILL BE OVER THE SOUTHERN
SANGRE DE CRISTO RANGE AND SPANISH PEAKS...WHICH COULD SEE GUSTS
OVER 60 MPH AT ELEVATIONS ABOVE 10000 FEET. BY SUNDAY
MORNING...THE STRONG WINDS WILL SHIFT NORTHWARD TO THE PIKES PEAK
REGION. ELEVATIONS ABOVE 10000 FEET COULD SEE DAMAGING WIND GUSTS
IN EXCESS OF 70 MPH SUNDAY MORNING.

SNOW SHOULD WIND DOWN OVER THE AREA SUNDAY MORNING. THE NEXT
STORM SYSTEM IS EXPECTED TO ARRIVE LATE WEDNESDAY OR THURSDAY...AND
COULD BRING SOME MORE ACCUMULATING SNOW TO THE MOUNTAINS FOR THE
LATTER PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY ACROSS THE MOUNTAINS LATE THIS AFTERNOON THROUGH TONIGHT.

31/44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind, 2 winter storm. Local standard time, as filed.

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
November 15, 2:00 PM MST to November 17, 5:00 AM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Public
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
November 15, 3:00 PM MST to November 17, 3:00 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Public
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
November 16, 9:00 AM MST to 3:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
November 16, 11:00 AM MST to 3:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Above 11000 Ft

When
November 16, 11:00 AM MST to 3:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Northern Sangre de Cristo Mountains Above 11000 Ft

When
November 16, 11:00 PM MST to November 17, 10:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
RAWS
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

High Wind, Pikes Peak Above 11000 Ft

When
November 16, 11:00 PM MST to November 17, 10:00 AM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478060, 478061, 478066, 478063, 478064, 478062, 478065.